Missouri, 2017Wildfire in Missouri, January 11, 2017
January 11, 2017 · NWS SGF · 1 event in 1 county or zone
An out of control grass fire forced evacuations of a neighborhood as well as destroyed a home and several out buildings in Mount Vernon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An out of control grass fire forced evacuations of a neighborhood as well as destroyed a home and several out buildings in Mount Vernon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 11, 11:26 AM CST, 2 hours 34 minutes earlier.
Area forecast discussion, Jan 11, 11:26 AM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1126 AM CST Wed Jan 11 2017
...18z Aviation Update...
.SHORT TERM...(Today)
Issued at 338 AM CST Wed Jan 11 2017
A mild start to the day will give way to yet another very warm and
windy day across the region. Winds will increase later this
morning through the afternoon as the pressure gradient tightens
and boundary layer mixing commences. Winds across the western half
or so of the CWA should peak between 25 and 35 MPH, with gusts to
40-45 MPH. A Wind Advisory will be in effect for areas along and
west of US 65 from mid morning through the afternoon hours.
Temperatures today will range from the low 70s over southeastern
Kansas and western Missouri to the mid 60s over south central
Missouri, where cloud cover will be more widespread. Record high
temperatures will once again be in jeopardy. Expect a low end
chance for a sprinkle or brief shower over south central MO,
though most locations should stay dry.
.LONG TERM...(Tonight through Tuesday)
Issued at 338 AM CST Wed Jan 11 2017
A strong cold front will push south through the Ozarks tonight and
Thursday morning as high pressure strengthens and builds southeast
through the Dakotas. We may see scattered showers develop along
this front with the best chances across the eastern Ozarks.
Temperatures on Thursday will fall over south-central Missouri and
will not warm up all that much elsewhere as cold air advection
strengthens.
That front will then stall out from southwest to northeast from
northeastern Texas into northern Mississippi Thursday night. Cold
air advection will continue as that high pressure strengthens
across the eastern Dakotas. Meanwhile, digging energy along the
California coast will begin to deepen southwesterly flow aloft
across the region. This will induce the development of a low level
jet and isentropic upglide.
As low and mid level lift increases Thursday night, we expect
freezing rain (and possibly some freezing drizzle) to develop
across southern Missouri. There could be some convective elements
in there which may result in some sleet/graupel at times. There
may even be enough instability for an isolated lightning strike
across far south-central Missouri.
Precipitation should then spread north throughout the day on
Friday and into Friday night with much of the area experiencing
freezing rain and possibly some pockets of sleet if convective
elements remain. The location of the freezing line remains the big
question. We continue to believe that most models are too warm
with surface temperatures. With a steady northeast wind off of
that Arctic high (which will shift east across the Great Lakes),
the resulting cold air advection will at least partially offset
latent heat release from ice accumulation. While portions of
southern Missouri may creep above the freezing mark, we still
expect the majority of the Missouri Ozarks and southeast Kansas to
see frozen precipitation Friday and Friday night.
Precipitation will then continue into Saturday and Saturday night
as large scale lift increases ahead of that approaching upper
level low. Confidence in the whereabouts of the freezing line are
even lower as we get into this weekend. Almost all models lift
the freezing line north through much of the area by late Saturday
night. We remain somewhat skeptical of this as northeast surface
winds should persist. We therefore think that a threat for
freezing rain and possibly some sleet will persist...especially
north of the Intestate 44 corridor. If enough instability can
materialize, there will also be an outside shot at some thunder.
That upper level low will then swing northeast towards the area
late this weekend. This may finally be enough to fully push the
freezing line north of the area. Assuming this occurs, we should
see mainly showers and possibly a few thunderstorms from Sunday
into Monday. However, confidence in this time period remains low.
We will certainly have to watch for flooding potential if we do
indeed get multiple waves of precipitation from Thursday night
into Monday.
With all of that being said, we are becoming increasingly
confident in a swath of 0.25" to 0.75" ice accumulation amounts
roughly along and north of the Highway 60 corridor. Locally higher
amounts will be possible, especially if our concerns are correct
about the more southward location of the freezing line. At this
time, the highest amounts are expected to occur across west-
central and central Missouri. However, expected ice accumulations
will be adjusted as higher resolution models get a better handle
on the low level air mass and smaller scale lifting mechanisms.
We have gone ahead and posted a Winter Storm Watch for areas
roughly along and north of the Highway 60 corridor where
confidence is highest in receiving at least a quarter inch of ice.
Again, there may be some sleet/graupel accumulation to also
contend with.
Interested parties should continue to monitor forecasts closely
for changes to expected precipitation and ice amounts. With the
brunt of this system still a few days out, there will likely be
adjustments.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1126 AM CST Wed Jan 11 2017
VFR/MVFR conditions to start the cycle. Winds will increase once
again through the afternoon and then subside around sunset. A cold
frontal boundary will push through late tonight or Thursday
morning, shifting winds to a northerly direction.
A very slight chance of rain may be possible as the frontal
boundary moves through the area. Covered this slight chance with
VCs for now. As the front moves through, ceilings may drop into
the IFR range through Thursday morning, especially for SGF and
BBG.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Winter Storm Watch from late Thursday night through Saturday
afternoon for MOZ055>058-066>071-077>083-088>096-098.
Wind Advisory until 6 PM CST this evening for MOZ066>068-077>079-
088>090-093>095-101>103.
KS...Winter Storm Watch from late Thursday night through Saturday
afternoon for KSZ073-097-101.
Wind Advisory until 6 PM CST this evening for KSZ073-097-101.
&&
SHORT TERM...Boxell
LONG TERM...Schaumann
AVIATION...FryeHazardous weather outlook, Jan 11, 12:51 PM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1251 PM CST WED JAN 11 2017
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1251 PM CST WED JAN 11 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED...
ELEVATED NON THUNDERSTORM WIND RISK.
DISCUSSION...
BRISK AND GUSTY SOUTHWEST WINDS CAN BE EXPECTED TODAY WITH
GUSTS OVER 45 MPH LIKELY ACROSS WESTERN MISSOURI AND EXTREME
SOUTHEASTERN KANSAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
CONFIDENCE CONTINUES TO INCREASE THAT A WINTER STORM WILL
BRING ICE ACCUMULATION TO THE MISSOURI OZARKS AND EXTREME
SOUTHEASTERN KANSAS FROM THURSDAY NIGHT INTO AT LEAST EARLY
THIS WEEKEND.
THE INITIAL THREAT FOR FREEZING RAIN AND POSSIBLY SOME SLEET
WILL START THURSDAY NIGHT AND FRIDAY MORNING ACROSS SOUTHERN
MISSOURI...AND THEN SPREAD NORTH INTO THE REMAINDER OF THE
MISSOURI OZARKS ON FRIDAY AND FRIDAY NIGHT. PRECIPITATION
WILL THEN CONTINUE THROUGH THE WEEKEND AND PERHAPS INTO
MONDAY. HOWEVER...PRECIPITATION TYPE REMAINS IN QUESTION FOR
THIS WEEKEND. A FEW THUNDERSTORMS WILL ALSO BE POSSIBLE...
MAINLY ACROSS SOUTH CENTRAL MISSOURI LATE THURSDAY NIGHT.
THERE IS STILL CONSIDERABLE UNCERTAINTY ON THE LOCATION OF
THE FREEZING LINE FROM LATER FRIDAY INTO THE UPCOMING
WEEKEND. THIS WILL HAVE A DIRECT IMPACT ON THE AMOUNT OF
ICE THAT ACCUMULATES.
AT THIS TIME...WE ARE EXPECTING A QUARTER TO THREE
QUARTERS OF AN INCH OF ICE ACCUMULATION GENERALLY ALONG
AND NORTH OF THE HIGHWAY 60 CORRIDOR. THE HIGHEST AMOUNTS
WILL LIKELY OCCUR ACROSS WEST CENTRAL AND CENTRAL
MISSOURI. AREAS OF FAR SOUTHERN MISSOURI ARE EXPECTED TO
SEE LESS THAN A QUARTER INCH OF ICE.
THERE WILL ALSO BE A LIMITED RISK FOR FLOODING ON SUNDAY
AND POSSIBLY MONDAY.
PLEASE STAY TUNED TO THE LATEST WEATHER INFORMATION AND
REMAIN WEATHER AWARE THIS WEEK AS DETAILS REGARDING THIS
WINTRY SCENARIO BECOME CLEARER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP
THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF
FRYE
Wildfire, Lawrence
- When
- January 11, 2:00 PM CST to 3:00 PM CST
- Where
- Lawrence forecast zone
- Property damage
- $150,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.106, -93.833 (the zone’s center; the record gives no point)
A large grass fire started near Interstate 44 and quickly became out of control forcing a Veterans Home and a nearby neighborhood to evacuate. The fire likely was started by a spark or a cigarette near the interstate. The very warm and windy conditions caused the fire to spread rapidly which burned about 125 acres. A mobile home and several outbuildings were completely destroyed. Two other homes were damaged.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New York, January 11, 2017$900,000 · 56 kt wind · 11 events
- Winter Weather in Wisconsin, January 11, 201719 events
- Heavy Snow and High Wind in Nevada, January 11 to 13, 2017$20,000 · 54 kt wind · 2 events
- Extreme Cold in Montana, January 11, 20178 events
- Coastal Flood and High Wind in Maine, January 11, 201753 kt wind · 4 events
- Cold in Montana, January 11, 20174 events
- Winter Weather in Nebraska, January 11, 20172 events
- Flood in Oregon, January 11, 20171 event
- High Wind in New Mexico, January 11, 201750 kt wind · 1 event
- Wildfire in Texas, January 11, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666243.